?

Log in

No account? Create an account
entries friends calendar profile Previous Previous Next Next
realization - Karen's Musings
Random Rambling
estherchaya
estherchaya
realization
I've been losing weight recently. Not entirely on purpose, which is to say, I haven't drastically changed anything I'm doing. But I lost 6 pounds in about 10 days and it has stayed off for just about as long.

I have also been having a ridiculous number of migraines. Almost non-stop.

And I think I just realized why (on both counts). Because I stopped taking Depakote, which I take for migraine prevention.
Because so long as there's a possibility that I could get pregnant (hah!), no matter how remote, it's a very, very, very, very, very, very bad idea for me to take Depakote.

So which is worse? Fat and unable to get pregnant, or migraines and still unlikely to get pregnant?

Tags: , ,
Current Mood: annoyed annoyed

35 comments or Leave a comment
Comments
(Deleted comment)
estherchaya From: estherchaya Date: June 28th, 2005 02:21 pm (UTC) (Link)
they're not rough, really. I just came to that realization that the two probably weren't coincidental. Thanks to a side-conversation in gingy's journal. I gained a LOT of weight on Depakote. So it's not entirely surprising that I'm losing some weight now, even though it took me this long to make the connection.
(Deleted comment)
hopeness From: hopeness Date: June 28th, 2005 03:21 pm (UTC) (Link)
I also gained a ton of weight on Depakote. But I have to admit I've never heard of it prescribed as a migraine med - only as a mood stablizer and an anti-seizure med. It's got a lot of icky side effects.
estherchaya From: estherchaya Date: June 28th, 2005 03:29 pm (UTC) (Link)
for some reason or another, a lot of anticonvulsants are used as preventive therapy for migraines.
hopeness From: hopeness Date: June 28th, 2005 03:34 pm (UTC) (Link)
Oh ugh. I wouldn't wish Depakote on anyone. The physical side-effects totally overrode any mood stabilizing benefits I got from it.
From: gittygiggles Date: June 28th, 2005 04:10 pm (UTC) (Link)
huh?
estherchaya From: estherchaya Date: June 28th, 2005 04:12 pm (UTC) (Link)
You're going to have to be more specific than that because I don't know what you're asking about.
(Deleted comment)
(Deleted comment)
(Deleted comment)
kressel From: kressel Date: June 28th, 2005 06:57 pm (UTC) (Link)



If you don't mind my asking, why does your weight affect your fertility? Are you borderline diabetic?
estherchaya From: estherchaya Date: June 28th, 2005 07:05 pm (UTC) (Link)
well, there's a couple things there... I'm not borderline diabetic, but I do have insulin resistance (which often comes part and parcel with PCOS, or polycystic ovarian syndrome), but not remotely close to diabetic (my glucose tests all come out perfect).

For many women, however, being overweight does affect their fertility. A lot of women find increased fertility with increased weight loss.

In this case, I wasn't necessarily referring to my weight affecting my fertility. But, rather, if I take the Depakote, I will continue to gain weight as I have been, and on top of that, I have to take precautions to ensure that I don't get pregnant. Depakote can cause major issues for pregnancies in the first 30 days. So basically, if I'm taking it, I can't get pregnant and will have to act accordingly.

If I don't take it, I get migraines, and probably lose some weight (I'm currently not taking it. But I'll probably still have fertility issues that are unrelated to the others.

I'm not sure if this answered your question, but I'll give it a go. Let me know if you need more clarification.
kressel From: kressel Date: June 29th, 2005 03:46 am (UTC) (Link)



I suppose it really wasn't any of my business. I asked because you are being so public about it. I'll be davening for you!
pocketnaomi From: pocketnaomi Date: June 29th, 2005 12:17 am (UTC) (Link)
I suspect that it's a matter of whether or not you can tolerate the migraines. Fat has nothing to do with it, though I agree it's probably related -- I lost weight when I switched away from Depakote too.
estherchaya From: estherchaya Date: June 29th, 2005 05:34 pm (UTC) (Link)
yeah. I hate them, but on the other hand, I've been getting them since I was 2, so they're nothing new.

And it's easy for you, a skinny person, to say that fat has nothing to do with it!
torahumaddachic From: torahumaddachic Date: June 29th, 2005 01:50 pm (UTC) (Link)
hey karen- my roomie told me she thinks i have PCOS (shes a PA)... what is that and is it dangerous?
estherchaya From: estherchaya Date: June 29th, 2005 01:57 pm (UTC) (Link)
dangerous? Not inherently. It is Polycystic Ovarian Syndrome. Like any syndrome, your mileage may vary because it's a collection of symptoms that when put together can point to having the syndrome. But not everyone has the same symptoms. Common symptoms include polycystic ovaries, infertility (but not in all cases), inexplicable weight gain (and difficulty losing weight), body hair growth, thinning hair on your head, insulin resistance (sometimes leading to diabetes, but not necessarily), and so on.

I do not have all these symptoms. And most people don't have them all.

There's nothing inherently dangerous in a PCOS diagnosis. BUT, PCOS can put women at greater risk of a variety of things including diabetes (given he weight gain and the insulin resistance) and heart disease. Those risks, of course, are dangerous.

For a long time, women really only ended up diagnosed with PCOS when they discovered they were having fertility issues. Now earlier diagnoses are more common. I started suspecting PCOS when I put on 50 or 60 pounds in five weeks (while going to the gym 5 days a week, running, eating 1200 calories a day with less than 10% fat calories, and running about 3 miles a week in addition to the gym). But it took 4 or 5 years to get diagnosed.

There are a number of resources available. For starters, you might try http://www.pcossupport.org

Hope this helps. If you need more info, feel free to email me directly.
35 comments or Leave a comment